MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/26/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned 3maxc confirmed a distal shaft fracture.Evalution revealed stretching at the fractured location.This indicated that the device was stretched prior to fracturing.If the device is manipulated against resistance, damages such as stretching and subsequent fracture may occur.Based on the reported event, the root cause of the resistance could not be determined.Further evaluation revealed kinks on the proximal shaft and ovalization on the distal shaft.This damage was likely incidental to the complaint.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) using a penumbra system red72 reperfusion catheter (red72), penumbra system 3max reperfusion catheter (3maxc), and guidewire.It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician was advancing the 3maxc over a guidewire through red72 and up the ica.Subsequently, when the 3maxc reached the distal middle cerebral artery (mca), the physician noticed under fluoroscopy that the distal end of the 3maxc was broken.Therefore, the red72 was removed containing the broken 3maxc and guidewire.It was also reported that the red72 was bent at the proximal end close to the hub.The 3maxc and red72 was not used for the remainder of the procedure.The physician then attempted to use a new 3maxc and a new red72; however, the physician was unable to track the red72 up to the target location using the 3maxc.Therefore, the physician decided to remove the 3maxc.There was no damage noted on the 3maxc.The procedure was completed using a new non-penumbra catheter, same red72, and the same guidewire to achieve thrombolysis in cerebral infarction (tici) 3.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16215492
Report Number3005168196-2023-00038
Device Sequence Number12243489
Product Code NRY
UDI-Device Identifier00814548019956
UDI-Public814548019956
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/20/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/04/2025
Device Catalogue Number3MAXC
Device Lot NumberF00003435
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/26/2022
Initial Report FDA Received Date01/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexMale
Date Report Sent to FDA01/01/2005